Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 8 of 8 Posts

·
Registered
Joined
·
270 Posts
Discussion Starter · #1 ·
I was just prescribed with antitryptyline (sorry about spellig). A sort of low dose anti-depressant used to treat IBS supposedly. Doing something for my stomach, not all good as sometimes feels really numb and stops the flow of food (not a nice sensation). Also feel really drowsy and knackered on it. Only my second tablet today and so I was wondering does it take time to work and do you get used to the drowsiness and weakness. Any advice on the drug would help me. Sort of know the ins and outs but wanted someone actual experience. JamieUK
 

·
Registered
Joined
·
64 Posts
Hi Jamie! I am on Elavil, also, and when I first started taking it, only in the P.M., I would have that groggy feeling in the mornings. Give your system time to adjust to it and what you are experiencing should go away. At first, I was taking 10mgs., but saw no difference in BM's, so we upped it to 25mgs. Much improvement now after two weeks. You didn't say how much you are taking and when you are taking it. If I'm not mistaken, it is recommended that you take Elavil at bedtime. Hope this little bit of info helps and Good Luck!
 

·
Registered
Joined
·
34,955 Posts
Amitryptyline (Elavil) like most of the tricyclic antidepressants also acts as an antihistamine (one of the others of this group is used quite a bit for really nasty itching).Histamine is the chemical your brains uses as the signal to stay awake, so the tricyclics tend to make you drowsy for the first few days to a couple of weeks.Most people get over this side effect with time as your brain adjusts the histamine levels so you stay awake. Generally tricyclics should be taken in the evening/bedtime because of the drowsiness factor. Taking them in the morning may make side effect more bothersome.K.
 

·
Registered
Joined
·
1,380 Posts
I've been on 25mg Elavil at bedtime for months. I was put on it for chest pains related to spasms in my esophagus, a side effect of either the IBS or the GERD, take your pick. The extreme drowsiness went away after about a week for me, and another week or two before it really started helping. As a plus it helps me sleep since I constantly deal with insomnia. If you're prone to constipation, beware, it will slow your bowels down even more. I have to make sure to get plenty of fiber and a ton of water so as not to get all plugged up.
 

·
Registered
Joined
·
4 Posts
I have been taking 50 mg for several months now.It has stopped the "D" but now I have "C".I can also feel my food digest after I eat.I guess it's time for another med.On the plus side,I can sleep with this med.better than I did with some of the others I have tried. I take it at night only,otherwise I would be sleeping at work.
 

·
Registered
Joined
·
467 Posts
amitriptaline will literally make you want to eat the wallpaper off of the walls!! I gained 30 pounds on elavil (25 mg. at bedtime) to help me sleep!! If you have weight problems, be careful with this drug.
 

·
Registered
Joined
·
1,380 Posts
Yup, she's right. It makes me crave sweet foods and I have gained weight on it as well, even though I rarely give into the cravings. It makes it nearly impossible for me to lose weight.
 
1 - 8 of 8 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top